Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 156, NWS St. Louis, MO

August 28, 2022Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2022, 4:32 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 4:32 PM CDT (21:32 UTC)
Expired
Aug 28, 2022, 5:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KLSX 282132
SVRLSX
ILC061-083-117-282215-
/O.NEW.KLSX.SV.W.0156.220828T2132Z-220828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
432 PM CDT Sun Aug 28 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Greene County in southwestern Illinois...
  Northern Macoupin County in southwestern Illinois...
  Northeastern Jersey County in southwestern Illinois...

* Until 515 PM CDT.

* At 432 PM CDT, a severe thunderstorm was located over Kemper,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carlinville and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8989 3934 8970 3911 9021 3926 9034
      3952 9010
TIME...MOT...LOC 2132Z 235DEG 30KT 3924 9019 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
3 follow-up statements
035 
WWUS53 KLSX 282151
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
451 PM CDT Sun Aug 28 2022

ILC061-083-282200-
/O.CAN.KLSX.SV.W.0156.000000T0000Z-220828T2215Z/
Greene IL-Jersey IL-
451 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE AND
NORTHEASTERN JERSEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3934 8970 3914 9015 3946 9015 3952 9010
      3952 8989
TIME...MOT...LOC 2150Z 235DEG 30KT 3933 9003 

$$

ILC117-282215-
/O.CON.KLSX.SV.W.0156.000000T0000Z-220828T2215Z/
Macoupin IL-
451 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN MACOUPIN COUNTY...

At 450 PM CDT, a severe thunderstorm was located 7 miles south of
Palmyra, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carlinville, Palmyra, Medora, Nilwood, Modesto, Chesterfield,
Hettick, Standard City, Scottville and Atwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8970 3914 9015 3946 9015 3952 9010
      3952 8989
TIME...MOT...LOC 2150Z 235DEG 30KT 3933 9003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
747 
WWUS53 KLSX 282159
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
459 PM CDT Sun Aug 28 2022

ILC117-282215-
/O.CON.KLSX.SV.W.0156.000000T0000Z-220828T2215Z/
Macoupin IL-
459 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN MACOUPIN COUNTY...

At 459 PM CDT, a severe thunderstorm was located near Carlinville,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Palmyra, Nilwood, Modesto, Hettick, Standard City and Scottville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8970 3930 9015 3946 9015 3952 9010
      3952 8989
TIME...MOT...LOC 2159Z 270DEG 30KT 3935 8994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
720 
WWUS53 KLSX 282210
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
510 PM CDT Sun Aug 28 2022

ILC117-282220-
/O.EXP.KLSX.SV.W.0156.000000T0000Z-220828T2215Z/
Macoupin IL-
510 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOUPIN COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3934 8970 3930 9015 3946 9015 3952 9010
      3952 8989
TIME...MOT...LOC 2210Z 235DEG 30KT 3940 8985 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Sun Aug 28 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 318 PM CDT Sun Aug 28 2022

Thunderstorms have developed this afternoon in axis of deep moisture
convergence from west central Illinois into south central Missouri.
These storms were occurring in an area 2000+ J/kg with deep layer
shear around 30 knots.  This band of storms will slowly move east
through the late afternoon into the early evening before diminishing
with the loss of daytime heating.  Before then, there could a strong
storm or two with hail and strong wind gusts.

While there will likely be a lull in rain chances this evening, both
the NAM/GFS is showing an a low level jet late tonight which should
cause an increase in showers and thunderstorms after midnight. Rain
chances will continue into Monday morning as the weak low moisture
convergence continues over the area. Better chances will ramp up
over northeast Missouri into west central Illinois during the late
afternoon as a line of thunderstorms develops ahead of cold front
that will drop south of Iowa.  There will also be ascent from a mid-
level trough moving from the Upper Midwest into the Great Lakes.
This line of storms will move southeast into the central CWA during
the evening.   MLCAPES during the afternoon will likely exceed 3000
J/kg with deep layer shear of 30 knots, so a few severe storms will
be possible capable of producing some large and and damaging winds
late tomorrow afternoon into the evening hours. While the most
likely area for severe storms will be over parts of the northern
CWA, the threat for a few severe storms will continue into the
evening as the storms move south through the CWA.  The front will
move south of the CWA by Tuesday morning, though a few showers and
thunderstorm will linger across southeast Missouri through mid-
morning before high pressure builds in during the afternoon.

Temperatures will be above normal tonight with clouds and near
normal on Monday ahead of the front.  Temperatures will be a few
degrees cooler on Monday night behind the front.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 318 PM CDT Sun Aug 28 2022

Global ensemble means continue to show that we will enter a
generally dry pattern from midweek into next weekend. There is
generally good agreement starting that the highly amplified
pattern with a trough over eastern Canada and ridge over the
western CONUS will breakdown by the weekend as the trough lifts
out and the westerlies become more confined to the northern CONUS.
At the same time, a large surface high will move slowly across
the central and eastern U.S. The only concern for precipitation
during the extended is not until Friday into the weekend when the
operational GFS is showing an closed low bringing some rain to the
area. The low looks climatologically anomalous and the GEFS QPF
plumes are showing that only a few of the ensemble members are
picking up on this solution. In addition, the NBM precipitation
percentiles remain relatively low during this period, so will keep
the forecast dry.

850mb temperatures will be in the 15-17C range through the period
which support near or just below normal temperatures.  Surface winds
will be out of the north to east which will make it difficult to
warm back up above normal.  This is reflected well in both the NBM
and raw model guidance plumes.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1249 PM CDT Sun Aug 28 2022

Showers and thunderstorms have been developing across parts of
central and east central Missouri and will likely affect KJEF/KCOU
through 21Z and the St. Louis metro terminals through 00Z. The
heavier showers and thunderstorms will be capable of producing
MVFR/possible IFR ceilings and visibilities as well as some hail
and wind gusts to 30 knots. Otherwise outside of thunderstorms,
mainly dry and VFR conditions are expected with southerly winds
around 10 knots.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 2:31 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
231 PM CDT Sun Aug 28 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
231 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms across much of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area from
Monday through Tuesday morning. A few strong to severe thunderstorms
are possible Monday afternoon into evening in portions of northeast
Missouri and west-central Illinois. The primary severe weather
threat is damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.